LymeNet Home LymeNet Home Page LymeNet Flash Discussion LymeNet Support Group Database LymeNet Literature Library LymeNet Legal Resources LymeNet Medical & Scientific Abstract Database LymeNet Newsletter Home Page LymeNet Recommended Books LymeNet Tick Pictures Search The LymeNet Site LymeNet Links LymeNet Frequently Asked Questions About The Lyme Disease Network LymeNet Menu

LymeNet on Facebook

LymeNet on Twitter




The Lyme Disease Network receives a commission from Amazon.com for each purchase originating from this site.

When purchasing from Amazon.com, please
click here first.

Thank you.

LymeNet Flash Discussion
Dedicated to the Bachmann Family

LymeNet needs your help:
LymeNet 2020 fund drive


The Lyme Disease Network is a non-profit organization funded by individual donations.

LymeNet Flash Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» LymeNet Flash » Questions and Discussion » Medical Questions » Low-dose hydrocortisone, experiences?

 - UBBFriend: Email this page to someone!    
Author Topic: Low-dose hydrocortisone, experiences?
Wonko
LymeNet Contributor
Member # 18318

Icon 1 posted      Profile for Wonko     Send New Private Message       Edit/Delete Post   Reply With Quote 
My LLMD has me on a low (5 mg /day) level of hydrocortisone.

When it was first Rx-ed, I didn't take it as I was afraid of steroidal properties (I was on prednisone while undiagnosed and it really did a number on me...)

However, in a follow-up my LLMD told me this was a very low dose, and that since I am still on abx it was ok.

The reason it was Rx-ed is because, despite a lot of overall improvement (treating with pulsed combination oral abx for >2.5 years and counting) I was still exhausted much of the time.

Sometimes afternoon fatigue would force me to end the work day early, and other times it would hit mid-morning. I'm sure I don't need to explain the fatigue: Different than sleepiness, it was a heavy, crushing feeling that left me physically and mentally wiped out.

I've been on the hydrocortisone now for a few weeks, and I feel relatively great! I have way more energy and get a lot more done each day. I'm still symptomatic and I still Herx, but my energy and stamina are much much improved

However, I've also developing a wet cough, sometimes hacking, and this morning my L ear was super-sensitive, as if it may be infected. This makes me nervous that my immune system activity is lowering.

I'm hoping that I can continue the hydrocortisone, as it makes me feel a lot better, but I am starting to worry about its steroid properties.

Part of my worry is because while on prednisone, I felt great, it wasn't until after I stopped that I hit my rock bottom.

I follow up with my LLMD in a couple of weeks, but was looking for advice or thoughts in the meantime.

Thanks.

Posts: 455 | From Was in PA, then MD, now in the Midwest | Registered: Nov 2008  |  IP: Logged | Report this post to a Moderator
Razzle
Frequent Contributor (1K+ posts)
Member # 30398

Icon 1 posted      Profile for Razzle     Send New Private Message       Edit/Delete Post   Reply With Quote 
Side-effects of steroids (even hydrocortisone) can be felt after one has been on the medication for a while.

What steroids do:
Block sulfur & fatty acid metabolism (this affects connective tissue, skin, hair, nails, bones, and absorption/utilization of fat-soluble nutrients, such as Vitamins A, E, D, and K)
Decrease calcium absorption
Increase calcium loss from bones (increased bone turnover)
Interfere with blood sugar control
Increase potassium loss
Increase sodium retention (and thus increase water retention)
Cause increased appatite & thus weight gain
Suppress certain aspects of the immune system, thus rendering one more susceptible to infections.

How to compensate for these things:

Reduce salt intake (watch the packaged foods).

Increase potassium intake (increase fruits & veggies).

Exercise, if you can, to help mobilize the retained water.

Elevate your legs above the level of your heart 30 min. 2x/day if you have swelling of your ankles.

Eat plenty of fiber, reduce intake of simple sugars, and if you need to, snack on high-protein foods between meals (instead of carbs/fats).

Take nutritional supplements at least 2 hours apart from the steroids.

Make sure you are getting enough of the following supplements:
Vitamin D, Vitamin C, Vitamin E, Vitamin K, Calcium, Magnesium, Potassium, Sulfur (MSM is a good source), Omega-3 fatty acids (fish oil), B-Complex vitamins, Zinc, trace minerals

Drink sufficient fluids throughout the day.

Get enough rest.

If you are in a situation in which you experience a sudden shock or surprise, your body may not be able to handle this and you may feel sick. This is an indication of adrenal insufficiency and may require immediate medical attention (adrenal crisis can be fatal if it is severe enough). I know Hydrocortisone can do this too, but it takes longer to get there at such a low dose...just be aware of the possibility.

Sources:

"Coping with Prednisone (and other cortisone-related medicines)" by Eugenia Zukerman and Julie B. Ingelfinger, MD. ISBN 0-312-19570-2

Personal experience with Prednisone.

Caretaker experience caring for someone who has been on steroids long-term (over 10 years) and who has been hospitalized with adrenal crisis on more than one occasion.

Participation in support groups consisting of many people who require steroids as part of their treatment (misc. autoimmune & allergic diseases).

--------------------
-Razzle
Lyme IgM IGeneX Pos. 18+++, 23-25+, 30++, 31+, 34++, 39 IND, 83-93 IND; IgG IGeneX Neg. 30+, 39 IND; Mayo/CDC Pos. IgM 23+, 39+; IgG Mayo/CDC Neg. band 41+; Bart. (clinical dx; Fry Labs neg. for all coinfections), sx >30 yrs.

Posts: 4165 | From WA | Registered: Feb 2011  |  IP: Logged | Report this post to a Moderator
mati
LymeNet Contributor
Member # 15233

Icon 1 posted      Profile for mati     Send New Private Message       Edit/Delete Post   Reply With Quote 
Use Pregnenolone instead
Posts: 148 | From europe | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code is enabled.

Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | LymeNet home page | Privacy Statement

Powered by UBB.classic™ 6.7.3


The Lyme Disease Network is a non-profit organization funded by individual donations. If you would like to support the Network and the LymeNet system of Web services, please send your donations to:

The Lyme Disease Network of New Jersey
907 Pebble Creek Court, Pennington, NJ 08534 USA


| Flash Discussion | Support Groups | On-Line Library
Legal Resources | Medical Abstracts | Newsletter | Books
Pictures | Site Search | Links | Help/Questions
About LymeNet | Contact Us

© 1993-2020 The Lyme Disease Network of New Jersey, Inc.
All Rights Reserved.
Use of the LymeNet Site is subject to Terms and Conditions.